An overdose of acetaminophen can damage the liver, which metabolizes and breaks down drugs. More than 200 million people take Tylenol in the U.S. each year, and about 200 a year die from liver failure when they accidentally take too much. What the FDA proposed is to require manufacturers of acetaminophen-containing over-the-counter drugs to prominently note the presence of the compound, and warn people of the danger of liver toxicity when acetaminophen is taken in excees of recommended doses.
According to Dr. Charles Cain, director of anesthesia at New York Presbyterian Hospital, it's not that hard to reach these danger levels. The average adult should not exceed 4g of acetaminophen a day. If someone is taking two extra-strength tablets of Tylenol, which are 500 mg each, every four hours (instead of the recommended every six hours), and then adds a few doses of a cold medication during the day, then they're easily reaching about 4g-6g of acetaminophen a day. Do that over a few days, says Cain, and you could damage your liver. Since most people are on several different types of medications already, the liver may be more vulnerable to danger when it's hit with an excess of acetaminophen to process. And that's even before the glass of wine or bottle of beer that many of us like to have at the end of day; alcohol also puts the liver to work, and the combination of everything at once may be the perfect storm that sends the liver into failure.
The FDA warning is an effort to educate the public, says Cain, As the number of acetaminophen-containing preparations becomes ubiquitous, the concern is that we are seeing instances where people are taking too much and wind up suffering from what should otherwise be a relatively safe medication.
At Columbia University Medical Center, doctors have been aware of the potential dangers of acetaminophen overdose and for the past two months have provided patients with brochures indicating the daily amount of acetaminophen their doctors recommend they take, and how much additional acetaminophen they can safely take from other sources. "Whenever I prescribe any medication, I always tell my patients that if they are buying drugs over the counter, to check for the label, and make sure that the medication does not contain any acetaminophen," says Dr. Amit Sharma, an anesthesiologist at the hospital. "If it does, then I tell them to cut down on the pain medication given by their doctor."
For the most part, Tylenol and acetaminophen products are safe that's why there are offered over-the-counter and without a doctor's prescription. But the FDA wants to alert people that like any drug, taking too much more than your liver can handle can be dangerous. And with more people taking more medications at a younger age, being aware of potential interactions among drugs, as well as potential overdoses, is critical. These over-the-counter drugs just have to be used with an eye toward the total dose per day, and amount being used over a period of days, says Cain. When used with care, acetaminophen is extremely safe.